Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 45, NWS Newport/Morehead City, NC

October 14, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 14, 2019, 8:11 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2019, 8:11 PM EDT (00:11 UTC)
Expired
Oct 15, 2019, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS42 KMHX 150011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Mon Oct 14 2019

...STRONG RIP CURRENTS THROUGH TUESDAY...

.Lingering long-period swell energy will lead to a high threat of
rip currents through Tuesday.

NCZ203-205-151315-
/O.EXP.KMHX.BH.S.0044.000000T0000Z-191015T0000Z/
/O.NEW.KMHX.BH.S.0045.191015T0011Z-191016T0000Z/
Northern Outer Banks-Hatteras Island-
811 PM EDT Mon Oct 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High rip current risk.

* LOCATIONS...Beaches from Duck to Cape Hatteras.

* TIMING...Through Tuesday evening.

* SURF HEIGHT...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.



&&

$$
2 follow-up statements
988 
WHUS42 KMHX 150858
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
458 AM EDT Tue Oct 15 2019

...STRONG RIP CURRENTS THROUGH TODAY...

.Lingering long-period swell energy will lead to a high threat of
rip currents today.

NCZ203-205-152100-
/O.CON.KMHX.BH.S.0045.000000T0000Z-191016T0000Z/
Northern Outer Banks-Hatteras Island-
458 AM EDT Tue Oct 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High rip current risk.

* LOCATIONS...Beaches from Duck to Cape Hatteras.

* TIMING...The most likely time for strong rip currents to occur
  is a couple hours either side of low tide, which will occur
  around 3 PM this afternoon.

* SURF HEIGHT...3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
728 
WHUS42 KMHX 151455
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1055 AM EDT Tue Oct 15 2019

...STRONG RIP CURRENTS THROUGH TODAY...

.Lingering long-period swell energy will lead to a high threat of
rip currents today.

NCZ203-205-160000-
/O.CON.KMHX.BH.S.0045.000000T0000Z-191016T0000Z/
Northern Outer Banks-Hatteras Island-
1055 AM EDT Tue Oct 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High rip current risk.

* LOCATIONS...Beaches from Duck to Cape Hatteras.

* TIMING...Until 8 PM EDT this evening.

* SURF HEIGHT...3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 14, 8:07 PM EDT, 4 minutes earlier.

Area forecast discussion, Oct 14, 8:07 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
807 PM EDT Mon Oct 14 2019

.SYNOPSIS...
A cold front will move offshore tonight. High pressure will
quickly pass through the area on Tuesday. Low pressure will move
up the east coast Wednesday, and push a cold front offshore
Wednesday night. Cooler high pressure will build in late week
and into next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM Mon...No significant changes with the early
evening update, radiational cooling has happened fairly rapidly
inland with clear skies and calm conditions, but should slow as
dewpoint depressions approach zero by late evening. The fog
forecast is challenging for tonight as ridging down the coast
could bring about some very light flow and inhibit fog formation
late. However, if we remain decoupled, patchy fog will be
possible for several hours around sunrise, especially along and
west of US Hwy 17.

Previous Discussion...Very quiet conditions tonight as high
pres builds in from the NW. With lowering dewpts and light to
calm winds inland expect excellent radiational cooling with
cooler inland spots reaching upper 40s. Warmer beaches with
light breeze and warm water temps keeping lows in the upr 50s to
mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 220 PM Mon...High pres will quickly pass offshore N of
the region Tue. Skies will be mostly sunny to start then will
likely see some increase in mainly mid/high clouds late espcly
srn tier in advance of next system. After cool start temps will
warm nicely reaching 75 to 80 again most spots with comfortable
humidity.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Monday...A stronger low pressure area and
attendant cold front will move across the area Wednesday with
high pressure building in through the rest of the week bringing
a cooler and drier airmass.

Tuesday night through Wednesday night...High pressure migrates
off the Mid-Atlantic coast Tuesday night as a more robust upper
level system approaches from the west and an area of low
pressure develops across the Southeast and deepens as it tracks
across the Carolina piedmont and offshore Wednesday. Isentropic
lift increases across the area Tuesday evening with widespread
precip developing across the area after midnight. A warm front
will lift across portions of the area Wednesday morning before
the cold front pushes through in the afternoon. Modest
instability will develop in the warm sector with strong shear
and forcing present bringing a chance for thunderstorms ahead of
the cold front. There may also be a risk for severe storms as
well with MUCAPE values potentially reaching 1000-1500 J/kg with
deep layer shear around 40 kts. There is some uncertainly in
just how much instability will occur though as the 14/00z NAM
and GFS have trended a little eastward with the low, tracking it
near or along the coast, bringing less instability to much of
the area, especially inland, however, the CMC and ECMWF still
have more of an inland track. We could see beneficial rainfall
with models showing widespread QPF amounts around 3/4 to 1 inch.
Temps remain seasonably mild Tuesday and Wednesday with highs
in the mid to upper 70s. Lows Tuesday night remain mild ahead of
the cold front with low mainly in the mid 60s. Strong CAA
develops behind the cold front late Wednesday and especially
Wednesday night with lows expected in the upper 40s to lower 50s
inland to mid 50s coast.

Thursday through Sunday...Strong high pressure builds in from
the west Thursday and Friday bringing dry weather and a much
cooler airmass. High expected in the mid to upper 60s with lows
in the mid to upper 40s inland to low to mid 50s along the
coast. The high migrates offshore over the weekend with ridging
building aloft with dry conditions persisting and max temps
warming into the 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 730 PM Mon...Primary forecast challenge is potential fog
formation late tonight and early Tuesday morning. Based on
climatology, several hours of shallow sub-VFR fog are possible
at PGV, with guidance also indicating that patchy fog could
impact EWN and OAJ. Otherwise, VFR conditions and light winds
prevail through the period.

Long Term /Tuesday night through Friday/...
As of 4 AM Monday...A strengthening low pressure area will lift
across the area Tuesday night into Wednesday with widespread
sub-VFR conditions in showers and isolated thunderstorms
expected. A strong cold front will push through Wednesday
afternoon with pred VFR conditions returning and continuing
through the end of the week as strong high pressure builds in
from the west. Strong south to southwest winds expected ahead of
the front and could see gusts to around 25 kt at the terminals
Tuesday night and Wednesday with a period of gusty northwest
winds late Wednesday behind the front.

&&

.MARINE...
Short Term /through Tue/...
As of 220 PM Mon...Cold front will drift offshore this evening
with high pres building in from the NW overnight. Mainly W
winds 5 to 15 kt will become N behind the front. On Tue the high
quickly moves offshore to the N with NE winds 5 to 15 kts become
E late. Seas mainly 2 to 4 ft tonight and 2 to 3 ft Tue.

Long Term /Tuesday night through Friday/...
As of 4 AM Monday...Winds veer to SE and S and begin to
increase Tuesday night ahead of the next system with SCA
conditions expected to return Wednesday as a low pressure moves
across the area. A warm front will lift across the waters
Tuesday night ahead of the low with winds becoming south to
southwest and increasing to 20-30 kt with higher gusts and seas
building to 6-10 ft Wednesday. The front pushes through
Wednesday afternoon with winds becoming northwest around 15-25
kt Wednesday, which gradually diminishes through the day
Thursday. Seas peak Wednesday afternoon and gradually subside
through the end of the work week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CB
SHORT TERM...RF
LONG TERM...SK
AVIATION...SK/CB/ML
MARINE...RF/SK
Hazardous weather outlook, Oct 14, 10:52 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1052 AM EDT Mon Oct 14 2019

NCZ029-044>047-079>081-090>092-094-193>195-198-199-151500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
1052 AM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-151500-
East Carteret-Ocracoke Island-
1052 AM EDT Mon Oct 14 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-151500-
Hatteras Island-
1052 AM EDT Mon Oct 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-151500-
Northern Outer Banks-
1052 AM EDT Mon Oct 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:45 AM EDTSmall Craft AdvisoryMHX66 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.